Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Dodge City, KS

April 22, 2025Barber County, Kansas

NWS Dodge City, KS issued this flash flood warning at Apr 22, 2025, 8:51 PM CDT for Barber County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2025, 8:51 PM CDT (01:51 UTC)
Expired
Apr 22, 2025, 11:40 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WGUS53 KDDC 230151
FFWDDC
KSC007-230645-
/O.NEW.KDDC.FF.W.0001.250423T0151Z-250423T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
851 PM CDT Tue Apr 22 2025

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southwestern Barber County in south central Kansas...

* Until 145 AM CDT.

* At 851 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Barber County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3711 9892 3707 9885 3700 9888 3700 9891
      3700 9899 3700 9900 3702 9900 3704 9900
      3705 9900 3706 9900 3707 9899 3708 9896

FLASH FLOOD...RADAR INDICATED

$$

BURGERT
1 follow-up statement
702 
WGUS73 KDDC 230440
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1140 PM CDT Tue Apr 22 2025

KSC007-230450-
/O.CAN.KDDC.FF.W.0001.000000T0000Z-250423T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barber KS-
1140 PM CDT Tue Apr 22 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BARBER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3711 9892 3707 9885 3700 9888 3700 9891
      3700 9899 3700 9900 3702 9900 3704 9900
      3705 9900 3706 9900 3707 9899 3708 9896

$$

BURGERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 6:42 PM CDT, 2 hours 9 minutes earlier. Its key messages:

  • Thunderstorm chances (50-60%) return this evening with a slight risk for severe storms across south central Kansas.
  • Unseasonably warm temperatures expected Wednesday and Thursday.
Area forecast discussion, Apr 22, 6:42 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Tue Apr 22 2025

.KEY MESSAGES...

- Thunderstorm chances (50-60%) return this evening with a
  slight risk for severe storms across south central Kansas.

- Unseasonably warm temperatures expected Wednesday and
  Thursday.

&&

.DISCUSSION...
Issued at 203 PM CDT Tue Apr 22 2025

WV imagery indicates a west-southwest flow aloft prevailing across
the Western High Plains. Near the surface, a stalled frontal boundary
bisects southwest Kansas from southwest to northeast.

Thunderstorm chances (50-60%) pick up late afternoon into early
evening as the SREF continues to point to a weak upper level
shortwave trough exiting the Southern Rockies into the high
plains of eastern Colorado/western Kansas within a relatively
weak west-southwest flow. Near the surface, a stalled boundary
stretches from extreme southwest Kansas northeast into central
Kansas with an attendant dryline extending southward into the
Texas Panhandle. Pooling moisture ahead of the dryline is expected
to push surface dewpoints well up into the 50s(F) to near 60F,
increasing instability with MUCAPE values upward of 1000 to
1500 J/kg. Despite a less than robust flow aloft and modest deep
layer shear, sufficient instability combined and steepening
mid-level lapse rates will help support potential thunderstorm
development as H5 vort maxima eject out into the high plains
by early evening, interacting with the stalled boundary/dryline.
The best chance for rainfall remains across south central Kansas
as suggested by CAMs and where the HREF/NBM both show a 20%
probability of 6-hr QPF exceeding 0.25 of an inch by late evening.
Severe potential is still expected to be relatively limited.

More widespread shower/thunderstorm chances (60-80%) are expected
late Wednesday into early Thursday as another upper level shortwave
trough lifts northeast through the high plains of eastern
Colorado/western Kansas, interacting with a boundary lifting
back north across western Kansas as a warm front. Ample moisture
return behind the front will allow surface dewpoints to climb well
up into the mid/upper 50s(F) to potentially the lower 60s(F),
increasing instability. Combined with steepening mid-level lapse
rates, showers/thunderstorms are expected to develop late in the
day as H5 vort maxima associated with the upper level shortwave
lift northeast across the area, interacting with a dryline/boundary
to our west and northwest. Severe potential remains marginal,
partly due to weaker dynamic support aloft. Still, the latest NBM
shows a fairly widespread 30-40% probability of 12-hr QPF exceeding
0.25 of an inch of rainfall across a good portion of southwest Kansas
by early Thursday morning. The wetter pattern continues into Thursday
as the aforementioned front begins to push back to the southeast,
potentially triggering additional rounds of showers/thunderstorms.

Slightly above normal temperatures are forecast tonight as a stalled
frontal boundary across southwest Kansas begins to lift back north,
allowing warmer air to lift back up into central and southwest
Kansas, not to mention gradually climbing surface dewpoints from
moisture return. The latest HREF paints a 40-50% probability of
temperatures dropping below 50F in west central and extreme southwest
Kansas with a 10-20% probability of temperatures falling below 55F
toward central Kansas, so look for widespread lows generally in the
50s(F) with a few mid/upper 40s(F) out west. Warmer air will lift
back into western/south central Kansas behind a frontal boundary
pushing back north across western Kansas Wednesday, nudging H85
temperatures into the upper teens(C) in central Kansas to a little
above 20C in far southwest Kansas. Expect afternoon highs up into
the 70s(F) east to potentially the lower 80s(F) closer to the
Colorado border.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 639 PM CDT Tue Apr 22 2025

Light north northeast winds this Tuesday evening will veer to
the southeast early tonight as our surface boundary, located
over south central Kansas at 22z moves back north and west. These
southeasterly winds will draw more humid air back into
southwest Kansas as a developing low level jet develops. This
low level jet combined with increasing moisture and mid level
instability may give rise to a few thunderstorms after midnight
up near the Hays area. Towards daybreak the chance for storms
will extend south and west into the Dodge City, Garden City and
even the Liberal area as BUFR soundings suggest low VFR
ceilings developing early Wednesday morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 22, 2:50 AM CDT, 18 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
250 AM CDT Tue Apr 22 2025

KSZ030-031-043>046-061>066-074>081-084>090-230745-
Trego-Ellis-Scott-
Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-
Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-
Seward-Meade-Clark-Comanche-Barber-250 AM CDT Tue Apr 22 2025 /150
AM MDT Tue Apr 22 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Locally severe storms possible south of a Stafford to Greensburg and
Ashland line after 5 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms Producing locally severe weather Wednesday evening and
excessive rainfall into the overnight

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Severe storm and flooding
reports are appreciated.

33

In the hours before

Local storm report, Apr 22, 7:44 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
744 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             3 N Medicine Lodge      37.33N 98.58W
04/22/2025  E1.00 Inch       Barber             KS   Public

&&

AS
Local storm report, Apr 22, 7:45 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
745 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Hail             2 SE Medicine Lodge     37.27N 98.55W
04/22/2025  M1.75 Inch       Barber             KS   Emergency Mngr

            Barber County emergency manager sent a
            picture of gold ball size hail via Slack.

&&

AS
Local storm report, Apr 22, 7:48 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
748 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Hail             6 WSW Aetna             37.03N 99.06W
04/22/2025  M1.75 Inch       Comanche           KS   Emergency Mngr

            Comanche County emergency manager sent a
            picture of golf ball size hail via Slack.

&&

AS
Local storm report, Apr 22, 7:54 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
754 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Hail             Medicine Lodge          37.29N 98.58W
04/22/2025  E1.50 Inch       Barber             KS   Public

            Picture of ping pong ball size hail sent via
            X. Time estimated from radar.

&&

AS
Special weather statement, Apr 22, 7:54 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
754 PM CDT Tue Apr 22 2025

KSZ090-230130-
Barber KS-
754 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BARBER COUNTY
THROUGH 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Kiowa, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Hazelton around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3700 9858 3701 9859 3719 9835 3700 9835
TIME...MOT...LOC 0054Z 239DEG 28KT 3703 9849

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Local storm report, Apr 22, 7:55 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
755 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             Medicine Lodge          37.28N 98.58W
04/22/2025  M1.75 Inch       Barber             KS   Public

            Picture of golf ball size hail sent via X.

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:18 PM CDTSpecial Weather StatementDDCBarber27 min
Apr 22, 7:23 PM CDTSevere Thunderstorm WarningDDCBarber52 min
Apr 22, 7:28 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche47 min
Apr 22, 7:54 PM CDTSpecial Weather StatementDDCBarber36 min
Apr 22, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche62 min
Apr 22, 8:54 PM CDTSpecial Weather StatementDDCBarber36 min
Apr 22, 9:25 PM CDTSpecial Weather StatementDDCBarber50 min
Apr 23, 9:34 AM CDTSpecial Weather StatementDDCEdwards26 min
Apr 23, 10:05 AM CDTSpecial Weather StatementDDCTrego25 min
Apr 23, 10:28 AM CDTSpecial Weather StatementDDCEllis32 min
Apr 23, 11:20 AM CDTSpecial Weather StatementDDCEllis25 min
Apr 23, 11:48 AM CDTSpecial Weather StatementDDCKiowa27 min
Apr 23, 4:37 PM CDTSpecial Weather StatementDDCLane38 min
Apr 23, 4:38 PM CDTSpecial Weather StatementDDCHaskell37 min
Apr 23, 4:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego42 min
Apr 23, 4:52 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Apr 23, 5:06 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell39 min
Apr 23, 5:16 PM CDTSpecial Weather StatementDDCMorton44 min
Apr 23, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott46 min
Apr 23, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens24 min
Apr 23, 5:43 PM CDTSevere Thunderstorm WarningDDCFinney47 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Apr 23, 6:23 PM CDTSevere Thunderstorm WarningDDCFinney, Gray52 min
Apr 23, 6:25 PM CDTTornado WarningDDCLane, Scott35 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny31 min
Apr 23, 6:37 PM CDTSpecial Weather StatementDDCHaskell23 min
Apr 23, 6:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell44 min
Apr 23, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott49 min
Apr 23, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Kearny, Scott47 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.